Written by Heather Helmendach, Legal Assistant
Law Offices of Thomas J. Lamb, P.A.
As discussed in my post, Are Invokana & Invokamet Linked to Increased Risk of Toe Amputations?, the European Medicines Agency (EMA) warned in April of 2016 that the popular diabetes drugs, Invokana and Invokamet (canagliflozin), were linked to an increased risk of amputations, especially of the toes. These drugs belong to the sodium glucose cotransporter 2 (SGLT2) inhibitor class, and are the subjects of the Canagliflozin Cardiovascular Assessment Study(CANVAS) and CANVAS-R.
In May of 2016, the FDA issued a Drug Safety Communication with the same warning for Invokana and Invokamet, but stated, "We have not determined whether canagliflozin increases the risk of leg and foot amputations. We are currently investigating this new safety issue and will update the public when we have more information."
The most recent information available on the subject comes from this Medscape article from July 8, 2016. The EMA recently stated that the Pharmacovigilance Risk Assessment Committee (PRAC) will now review all drugs in the SGLT2 inhibitors class -- such as Jardiance (empagliflozin), Farxiga and Xigduo XR (dapagliflozin) -- in order to determine whether the increased risk of lower-limb amputations is possible for more than just Invokana and Invokamet.
The aforementioned Medscape article provides the following information:
Commenting for Medscape Medical News in May, Simeon I Taylor, MD, professor of medicine, University of Maryland School of Medicine, Baltimore, said, "I am not certain this safety signal is real, but I do believe it is appropriate to take it seriously....The numbers are small, so it is premature to draw firm conclusions about whether the apparent increase in amputations represents a true risk of the drug or whether it results from random statistical variation."
But there is biological plausibility, he said, citing a case-control study of 12,240 type 2 diabetic residents of eight Dutch cities, in which it was noted that thiazide diuretics were associated with a 6.11-fold increase in the risk of lower-extremity amputation when compared with ACE inhibitors (Pharmacoepidemiol Drug Saf. 2004;13:139-146).
Thiazide diuretics and SGLT2 inhibitors "both promote natriuresis and volume contraction. So it is tempting to hypothesize that volume contraction and an associated decrease in lower-extremity perfusion might possibly contribute to pathophysiological mechanisms leading to amputation."
Dr. Taylor also goes on to say that "It is prudent for physicians and patients to…take this recent information into account when selecting therapeutic options. This particular safety concern may be most relevant for patients with peripheral neuropathy who are at increased risk for amputations."
We will continue to monitor the medical literature concerning the possible link between increased amputation risk and SGLT2 inhibitors, Invokana, Invokamet, Farxiga, Xigduo XR, and Jardiance.
Drug Injury Watch: Side Effects News & Reports
Drug Injury Law: Medical & Legal Information
More Articles on this topic:
- Risk of Lower Limb Amputations Doubled with Invokana and Invokamet Use
- EMA Warns that Some Diabetes Drugs Cause Increased Risk of Amputation
- Are Invokana & Invokamet Linked to Increased Risk of Toe Amputations?